I’ve had to change my weekly injection to a new drug as of today because the Byetta has been withdrawn as a prescribable drug due to supply issues. I have now been switched to using dulaglutide under the brand name Trulicity at a dosage of 1.5mg in a 0.5ml solution.
Apparently this drug works in a similar way but also assists in the treatment of related cardiovascular conditions so thats a bonus. I’ve got to say, for something that looked complicated when I unpacked the first one I’m reasonably impressed by how fuss-free it ended up being.
Its another pre-filled pen device, but I think this is more akin to a traditional epipen in as much as usage consists of popping the end cap, pressing the circular end against my skin and twisting from locked to unlocked state before pressing the big green button.
There was a click, the feel of an impact like an elastic band and seconds later another click as the needle withdrew. And that was it. There was a small bead of blood that I wiped away and it was all done bar disposing of the pen.
I think that because there’s a wide opening against the skin that it simultaneously stretches the skin tauter and fools my nerve endings with what signals travel back to my brain: It feels the pressure of the barrel opening but doesn’t have the bandwidth to feel the needle jab in the same location. That’s my take on it anyway. Its certainly less of a rigmarole than the old pen and needle assembly was.
I think its just another example of how our medical tools and medications are continuously evolving and being refined. A positive thing to recall under the circumstances I believe.
My partners and I often joke that we’re often surprised that I don’t rattle, given the number of medications I take on a daily basis. Nearly every day there’s some variation on a theme of “have you taken your meds?” or “do you need to order more meds?”. Once a week we also have a chorus of “have you injected today?”
Yesterday I realised that my erratic grumpiness and energy levels, and irregular sweats this week may have in part been down to forgetting to actually take my injection on Monday.
So my injection day is now a Thursday rather than a Monday. What fun. Because what better to do with a compromised immune system and a race inside my body to see what will fail first than to not take the medication that helps keep me operational?
Yay! Now I’m tired and want to sleep. But it’s only lunchtime and I’m at work, so that’s not an option.
Oh, and it’s still January.
I thought I was being so clever with the timings for my Exanitide – an injection I need to take once a week to prod my pancreas into waking up and producing insulin on its own rather than needing to inject shop-bought (so to speak). If I took my injection in the Saturday before driving up to Hartlepool, that would tide me over until I got home and therefore sidestep the need to refrigerate any medication on my travels.
Instead, I forgot to take it, or even pack it, and I’ve instead had to try and sort something out while i’m the opposite end of the country from my GP.
And this is where the wondrous NHS takes centre stage. I was able to phone their helpline this morning and explain the situation. From there they could look up my details, and were able to give me the number of a prescribing pharmacist local to where I currently am. I called them, confirmed a few details, and was able to walk round half an hour later to pick up what I needed.
All I had to do was show them my exemption card, and on the app where it showed that it’s a regular medication I receive.
So thank you again to the NHS.
I’ve noticed over the last week or so that I’ve developed a twitch in my lower right eyelid. It’s not enough to be visible, but there’s a constant pulsing that almost feels like there’s something in my eye.
I’m blaming it firmly on the citalopram, or possibly on the frequent anxiety attacks that seem to have become part of daily life. Talking to my GP and talking to other people seems to suggest a common experience of it being one or the other. If you see me rubbing my eye, it’ll be because of that, nine times out of ten.
My personal semi-joking conceit is that it’s a manifestation of the black dog, squashed and penned into one place by the medication. It’s not able to run roughshod over me, but it’s wagging tail can be felt, concentrated in that eye twitch just so that I can’t forget it is still with me.
There’s probably a story in there, but I’m not recovered enough to be able to grab inspiration and run with it yet. Small steps, and hopefully smaller twitches
I’ve been given some homework by my counsellor to track the occasions when anxiety rises and to try and identify the sources. The overall aim I expect is to show me that the excuses picked out by my brain are all minor things that are being boosted out of all proportion by my misfiring brain.
So far so good, if only to confirm the usual suspects of timeliness and situations that I cannot immediately resolve. Intellectually I know the anxiety is out of proportion to the triggers, but it isn’t particularly helpful at the moment.
The other complication seems to be a side effect of the citalopram that makes my skin crawl and makes me want to keep stretching and rolling the joints of my limbs – and that does seem to be making it more difficult to draw a line underneath the anxiety and depression.
Oh well, I’m seeing the GP on Friday, so I’ll discuss it then and see what options we can come up with
Work remains a challenge, which is no bad thing, but on top of adjusting to this week’s upped dosage… well it has felt like it has been a week of endurance rather than success.
The citalopram is now at 20mg – which isn’t huge – but I’ve likened the physical effects to feeling like I’ve drunk too much coffee. Sadly this doesn’t include any stimulant effect.
I’m sure it will pass. As a matter of interest I’ve been told that probiotic drinks help with the nausea, so I shall give them a try and see if that helps.
I’m on day six of taking citalopram, starting with a 10mg dose, and due to go up to 20mg for a couple of weeks on Wednesday. At that point it’s another conversation with the GP to see where we go.
So far the side effects have been some dizziness and a bit of a fog in my head – and a bit of nausea from time to time – but the good news is that it does seem to be taking the edge off the depression and anxiety.
I think what is really helping is that this time around I know what I’m dealing with and have far healthier coping mechanisms. I haven’t hoped that the pills will sort things out (spoiler alert: they never do), and have instead focused on trying to get on with as normal a life and routine as possible.
Well, not normal – stop smirking, I can see you over there – but you know what I mean.
Keeping busy seems to be the key to distraction, but at the same time I know I need to also not drive myself into the ground with exhaustion. Being kind to myself seems both a scary and difficult to achieve target, even though I know it really shouldn’t be. It’s something I shall continue to explore in counselling.
Anyway, so far so good, and if this helps someone unsure about mental health issues, or just needing encouragement, then all the better.
I’ve danced around with the black dog a good few years now, and the last eight or so of those I’ve managed without medication. So far, so good, or at least it was – I’ve gone back on a low dose today to get my balance back a bit.
At least this time I know what to expect from SSRIs, so my plan is to just get my head down and get on with it – and not beat myself up any more about needing to take medication for a while.
Today was results day for the blood test I had a couple of weeks ago, and by and large the nurse is okay with what it threw up. My cholesterol is steady at 3.7, and my blood has apparently been stable at 4.7 for the best part of two years now.
The only wrinkle is that my blood pressure is up again, but I’ve been feeling a bit stressed the last few days so I’m not too surprised. I have to go back in about three weeks for another test, so fingers crossed I’m more chilled next time.
All in all then, pretty good, and no alteration to my medication regime, which keeps life simple. Guess that crosses one problem off the list for six months!
I’m still using Bydureon to manage my diabetes, along with Metformin and a reasonably balanced diet. I’ve just been told that the current vial and syringe arrangement that I have to use is about to be changed to a pen unit similar to the one I used with the Byetta.
Until I see the replacement I’m not sure how I feel about this. The leaflet I’ve been given suggests a straight one dose per pen, but that may just be the language being used to reassure me that the medicine and dosage in this new packaging will be the same. Being generally needle-phobic, the statement that the pen uses a needle of the same size as the existing one does not exactly fill me with wild exuberation.
That said, it will almost certainly be easier to set up and use these new pens. The insulin and byetta pens were simple and effective, and I’ve screwed up enough injections with the current arrangement to appreciate anything that saves me a bit of pain.
Oh well, we’ll see when the swap over happens.